Tapering prednisolone

So I've been reading the posts on here for a few weeks now, finally decided to post, you all seem so helpful with experiences and info!

I've been on 40mg pred for a couple of months because of a number of exacerbations, pneumonia and hospital admissions within a couple of weeks. Aside from the weight gain things were going great. Now I've started tapering by 5mg every three days, and since then I've not slept well at all! I'm awake and coughing by 3 am, every night for the last 6 nights, I'm so tired! Has anybody else found they get the side effects worse when they are weaning rather than when they are taking the high dose? I'm hoping it stops once I've weaned back to my usual 10mg maintenance dose.

Thanks for reading!

Jo

4 Replies

oldestnewest
  • To me the up at night coughing thing sounds to me like it's the asthma not the pred!! 5mg every 3 days to me sounds quite harsh!! I'm not allowed to drop by anymore than 5mg a week and that's only if a symptomatic, each time I get to 30 (if not before) I end up in hospital.

    Perhaps talk to your gp/consultant/asthma nurse about the best route forwards both in terms of the tapering and the asthma? Take care!!

  • That does sound a very fast taper. I know its safe from an adrenal point of view but is certainly fast enough to uspet asthma. I did have one like this some months ago, but it was done in hospital to make sure I was safe. As it takes so little to upset my asthma we now taper at no more than 2.5mg every 2 weeks with careful symptom and ENO monitoring. If Im ever uncertain of making a drop we leave it a bit longer. I really would speak to your doctor again, ask to slow it down.

  • I taper by 5mg every 2 weeks due to adrenal precautions rather than asthma. I would suggest contacting your doctor for advice and explain what you are experiencing.

  • Thanks for the replies, I did think it could just be my asthma but was hoping it wasn't! This is the longest I've been on 40mg and the fastest I've ever been tapered so maybe they are going too fast for me. I'll try starting with the GP tomorrow, see what they suggest before I speak to the asthma team.

    Thanks again!

You may also like...